MAUDE Adverse Event Report: EXACTECH, INC. EXACTECH; FIT TRAY ADJ, TIBIAL TAMP HEAD, NET SHAPE

EXACTECH, INC. EXACTECH; FIT TRAY ADJ, TIBIAL TAMP HEAD, NET SHAPE
Catalog Number 213-75-01
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pending evaluation.
 
Event or Problem Description
As reported, the event date is unknown for this tibial tamp head that was used on a male patient.The ¿thumb¿ spring in the tibial tamp looks like it had disengaged and wouldn¿t fully seat inside the tamp ¿ as a result the top of the tibial tamp has broken off when it was impacted into the proximal tibia.The tamp itself was removed with a pair of pliers.Patient was last known to be in stable condition following the event.Device will be returned.
 
Additional Manufacturer Narrative
Section h10: (h3) the evaluation noted that the revision reported was likely the result of the tamp head not being properly engaged with the tibial tamp guide prior to impaction and/or the tamp head being previously damaged possibly from retrograde impaction which led to crack initiation, propagation, and ultimate failure of the tamp head connection feature.No information provided in the following section(s): a2, a4, a5, b6, the following section(s) have additional info: d1, d4 (serial number) g4, g5, g7, h1, h2, h3, and h7.Section h11: corrections made in the following section(s): (d1) brand name (d4) serial number.
 
Additional Manufacturer Narrative
Ifu 700-096-181: instrument inspection: visually inspect the instruments for damage such as fractures; cracks; gouges; deformation; burrs; discoloration, corrosion, or rust; excessive component wear; nicks on cutting surfaces, missing or loose components; blockages in cannulae, cleaning holes or other cavities that cannot be removed via standard cleaning; worn or difficult to read markings/engravings; or other apparent damage.Check the function of mechanisms by actuating any levers, knobs, switches, connectors, sliding features, hinges, or other mechanical interface features.Ensure smooth operation of these features over their functional range of motion.If damage, wear, or non-functioning/poorly functioning mechanisms are found, do not use the instrument, and contact the sales representative or customer service for disposition.Optetrak operative guide states: the tamp should be ejected from the proximal tibia by squeezing the release lever.If the tamp guide does not disengage from the tibia with the release lever, a mauldin multi-tool can be used to disengage it by inserting the small stud on the end of the mauldin multi-tool into the hole in the handle of the tamp, then rotating the mauldin multi-tool to loosen the tibial tamp.Do not hit the tamp in retrograde.Hitting the tamp in retrograde can result in breakage of the instrument.Ifu states: the surgeon shall become thoroughly familiar with the technique of implantation of the prostheses by: (1) appropriate reading of the literature, and (2) training in the operative skills and techniques required for surgery, and (3) reviewing information regarding use of instrumentation.It is a clinical standard of practice in the operating room that all instruments should be visually and functionally inspected before use, these guidelines are from standard association of peri-operative registered nurses (aorn) guidelines.Surgeons are to be familiar and knowledgeable with all instrumentation, devices and proficient with surgical techniques.Visual exam: the broken tip [fractured connection feature of the tibial tamp head] appears consistent with a brittle fracture caused by applying a force greater than the yield strength of the material upon impaction.The returned tamp guide was mated with a tibial tamp head (cn: 213-75-01, lot: 51180008) and found to mate properly.There did not appear to be an issue with the guide button seating the tamp head.This tibial tamp head was manufactured in 2010.The design of the device has since been updated (dcrtc-14-0048) to include a blend radius on the underside of the lip where the fracture occurred.This blend radius is intended to aid in distributing the applied force through the shaft of the device, minimizing the stress concentration at the lip.Device(s) used for treatment not diagnosis.Based on review of all available information, there is no evidence to reasonably suggest the reported event is related to any manufacturing issues.There was no injury/clinical consequence/adverse event to the patient because of this event.
 
Event or Problem Description
It was reported from ous that during an orthopedic surgery the surgeon experienced an issue with the tibial tamp head.The ¿thumb¿ spring in the tibial tamp looks like it had disengaged and wouldn't fully seat inside the tamp ¿ as a result the top of the tibial tap has broken off when it was impacted into the proximal tibia.The surgeon was experiencing difficulty in extracting the tibial tamp from the patient¿s tibia, due to the connection was not broken and was wedged into the proximal tibia.The surgeon did not apply retrograde impact or hit the tamp guide in an attempt to eject the tibial tamp from the bone because it is the new style tamp for the logic.The surgeon did not have the mauldin tool available as an alternative to help eject the tibial tamp, he used a set of plyers to pull the tamp from the bone.It was confirmed that there were no device fragments/pieces left in the patient, as none fell into to the surgical site; this includes the tamp head and all other devices.This event resulted in a 2-minute surgical delay/prolongation to retrieve the tamp.There was no injury/clinical consequence/adverse event to the patient because of this event.Patient was last known to be in stable condition.No additional information has been provided.

Brand Name
EXACTECH
Common Device Name
FIT TRAY ADJ, TIBIAL TAMP HEAD, NET SHAPE
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66th ct.
gainesville FL 32653
Manufacturer Contact
kate jacobson
3523782617
MDR Report Key10562434
Report Number1038671-2020-00547
Device Sequence Number16849572
Product Code LXH
UDI-Device Identifier10885862157584
UDI-Public10885862157584
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number213-75-01
Device Lot Number37166002
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/01/2020
Supplement Date Received by Manufacturer11/30/2020
11/11/2021
Initial Report FDA Received Date09/21/2020
Supplement Report FDA Received Date12/22/2020
11/12/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
213-75-00 48555004 FIT TRAY ADJUST TIBIAL TAMP
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale